Rocky Mountain Journal of Mathematics

The Density of Primes $P$, such that $-1$ is a Residue Modulo $P$ of Two Consecutive Fibonacci Numbers, is $2/3$

Christian Ballot

Full-text: Open access

Article information

Rocky Mountain J. Math., Volume 29, Number 3 (1999), 749-761.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11B37: Recurrences {For applications to special functions, see 33-XX} 11B83: Special sequences and polynomials 11B05: Density, gaps, topology
Secondary: 11B39: Fibonacci and Lucas numbers and polynomials and generalizations

Recurrence sequences density maximal division Fibonacci residues


Ballot, Christian. The Density of Primes $P$, such that $-1$ is a Residue Modulo $P$ of Two Consecutive Fibonacci Numbers, is $2/3$. Rocky Mountain J. Math. 29 (1999), no. 3, 749--761. doi:10.1216/rmjm/1181071607.

Export citation


  • C. Ballot, Density of prime divisors of linear recurrences, Mem. Amer. Math. Soc. 115 (1995).
  • --------, Group structure and maximal division for cubic recursions with a double root, Pacific J. Math. 173 (1996), 337-355.
  • D.M. Bressoud, Factorizations and primality testing, Springer-Verlag, 1988.
  • J. Brillhart, Note on representing a prime as a sum of two squares, Math. Comp. 26 (1972), 1011-1013.
  • J. Brillhart, D.H. Lehmer and J.L. Selfridge, New primality criteria and factorizations of $2^m\pm1$, Math. Comp. 29 (1975), 620-647.
  • H.H. Hasse, Über die Dichte der Primzahlen p, für die eine vorgegebene ganzrationale Zahl $a\ne0$ von gerader bzw. ungerader Ordnung mod p ist, Math. Ann. 166 (1966), 19-23.
  • J.C. Lagarias, The set of primes dividing the Lucas numbers has density $2/3$, Pacific J. Math. 118 (1985), 449-461 and ``Errata'', 162 (1994), 393-396.
  • R.R. Laxton, On groups of linear recurrences I, Duke Math. J. 26 (1969), 721-736.
  • J.P. Serre, A course in arithmetic, Springer-Verlag, 1973.
  • M. Ward, The maximal prime divisors of linear recurrences, Canad. J. Math. 6 (1954), 455-462.
  • --------, The prime divisors of Fibonacci numbers, Pacific J. Math. 11 (1961), 379-386.